|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative NamesOverdose - hydrocodone; Overdose - oxycodone; Vicodin overdose; Percocet overdose; Percodan overdose; MSContin overdose; OxyContin overdose
Definition Return to top
Hydrocodone and oxycodone are drugs that are mostly used to treat extreme pain.
Hydrocodone/oxycodone overdose occurs when someone intentionally or accidentally take too much medicine containing these ingredients. A person may accidentally take too much of the medicine because they are not getting pain relief from their normal doses. There are several reasons why a person may intentionally take too much of this medication. It may be done to try to hurt oneself or to “get high” or intoxicated.
See also: Overdose
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Poisonous Ingredient Return to top
Hydrocodone and oxycodone belong to a class of narcotic medications called opiates. These medications are man-made versions of the natural compounds found in opium.
Where Found Return to top
Hydrocodone and oxycodone are usually found in prescription painkillers. The most common painkillers that include these two ingredients are:
These medicines may also be combined with a non-narcotic medicine, acetaminophen (Tylenol). See also: Acetaminophen overdose
Symptoms Return to top
When you take the correct or prescribed dose of these medicines, side effects may occur. In addition to relieving pain, you may feel drowsy, confused and in a daze, constipated, and possibly nauseous.
When you take too much of these medications however, symptoms become much more serious. Symptoms include:
The first thing that will likely occur is that you will become extremely sleepy. Depending on how much you take, this can range from struggling to stay awake to being completely unconscious -- family members may shake you very hard without waking you up.
The most dangerous complication of this type of overdose is the effect on your breathing. A hydrocodone/oxycodone overdose can cause your breathing to slow down, become more shallow, and possibly stop, depending on how much medication you have taken. (See: Breathing - slow or stopped)
If someone looked at your eyes, they would likely see that your pupils were extremely small. Doctors call this “pinpoint pupils” -- this sign is often used to help identify a hydrocodone/oxycodone overdose.
Before Calling Emergency Return to top
Determine the following information:
Poison Control Return to top
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to Expect at the Emergency Room Return to top
If you arrive in the emergency room it is likely that someone found you unconscious or extremely drowsy. The health care team will give you oxygen to help you breathe better.
If your breathing is so poor that doctors believe serious danger to your health exists, they will likely give you medicine to rapidly reverse all of your symptoms. Such medicine is known as an antidote. The antidote used for this type of overdose is naloxone (Narcan). However, doctors may not rush to use it. The medicine can have very severe and unpleasant side effects. As long as your breathing is acceptable, no long term damage will occur. The health care team may just closely monitor you.
Other treatments include activated charcoal with a laxative to try to soak up drug that is still left in your stomach or intestines.
Additional therapies may be needed if you took the hydrocodone/oxycodone with other drugs such as Tylenol or aspirin.
Outlook (Prognosis) Return to top
If you receive medical attention before serious problems with your breathing occur, you should have few long-term consequences, and will probably be back to normal in a day.
However, this overdose can be deadly or can result in permanent brain damage if treatment is delayed and a large amount of oxycodone or hydrocodone is taken.
References Return to top
Goldfrank LR, Flomenbaum NE, Lewin NA, et al. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw-Hill; 2006.Update Date: 1/30/2009 Updated by: John E. Duldner, Jr., MD, MS, Assistant Professor of Emergency Medicine, Department of Emergency Medicine, Samaritan Regional Health System, Ashland, Ohio. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.